PITTSBURGH (KDKA) — Is inflammation related to erectile dysfunction? That’s what researchers wanted to know; so they studied men on pain medicines, like anti-inflammatory drugs such as aspirin, ibuprofen, and Celebrex and Tylenol, which is not an anti-inflammatory.
“There are some studies – smaller studies – that indicate that did show a role of anti-inflammatories and an increase in erectile dysfunction. There’s some association with heart disease, cardiovascular disease, and its role with erectile dysfunction. So the thought was, ‘Do anti-inflammatories actually prevent ED?’” explains Dr. David Hepps, a West Penn Allegheny Health System urologist.
What they found was the exact opposite. Regular users of these medicines were more likely to have erectile dysfunction, or ED.
Researchers used questionnaires and pharmacy data to figure out the pattern of medications use and symptoms of this condition among 80,000 men.
“It’s a large and fairly accurate database of a large healthcare program in California,” says Dr. Hepps about the study’s strength. But he points out, “They sent the survey to a number of men, and only about 15 to 20 percent answered that. So who’s really answering the surveys?”
They found a 38 percent higher risk of ED among men who took these medicines at least five times a week.
“I think this leads us to look at more basic science research into the role of anti-inflammatory medication, are they promoting erectile dysfunction, or is it inhibiting erectile dysfunction?” says Dr. Hepps.
This kind of study cannot prove cause and effect, only that there is a pattern of more ED among men who take these drugs. It may be related to factors other than the medication.
Other explanations include some men take low doses of aspirin because of their heart attack risk. If their blood vessels aren’t healthy, that can affect erectile function, too; though the study adjusted for this and still found the increased risk.
Another possibility, some men may also be taking prescription pain pills, which can sometimes lead to the problem.
Until additional research helps to clarify why this pattern is being seen, experts say continue to do what your doctor advises.
“If their doctors believe they should be on anti-inflammatory medicines, you should definitely continue on that regimen,” advises Dr. Hepps.